Alert archive / Vermont / Wind Advisories in 2019

Wind Advisory 2, NWS Burlington, VT

January 7, 2019Chittenden County, Franklin County, Grand Isle County, Vermont; Clinton County, New York

NWS Burlington, VT issued this wind advisory at Jan 7, 2019, 2:58 PM EST for Chittenden County, Franklin County, Grand Isle County, Vermont; Clinton County, New York. It took effect at Jan 8, 2019, 1:00 AM EST. It was in force for 10 hr.

The area

The counties it named.

The facts

Issued
Jan 7, 2019, 2:58 PM EST (19:58 UTC)
In effect from
Jan 8, 2019, 1:00 AM EST
Expired
Jan 8, 2019, 10:30 AM EST
In force
10 hr
Issued by
NWS Burlington, VT

Counties Clinton County, NY, Chittenden County, VT, Franklin County, VT, Grand Isle County, VT

The radar

The Burlington radar (KCXX), 23 km from the middle of the area, began a volume at 19:57 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Albany, NY (KALY), launched 12:00Z, 8.0 hours before the alert went out and 230 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Albany, NY at 12:00Z on 2019-01-07Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Albany, NY at 12:00Z on 2019-01-07The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -36 square meters per square second.1939587897117136156Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1219 m above ground
0-6 km bulk shear
66 kt
0-1 km storm-relative helicity
-36 m²/s²
0-3 km storm-relative helicity
-16 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

462 
WWUS71 KBTV 071958
NPWBTV

URGENT - WEATHER MESSAGE
National Weather Service Burlington VT
258 PM EST Mon Jan 7 2019

NYZ028-VTZ001-002-005-080900-
/O.NEW.KBTV.WI.Y.0002.190108T0600Z-190108T1700Z/
Eastern Clinton-Grand Isle-Western Franklin-Western Chittenden-
Including the cities of Plattsburgh, Alburgh, South Hero, 
St. Albans, and Burlington
258 PM EST Mon Jan 7 2019

...WIND ADVISORY IN EFFECT FROM 1 AM TO NOON EST TUESDAY...

The National Weather Service in Burlington has issued a Wind
Advisory, which is in effect from 1 AM to noon EST Tuesday.

* LOCATIONS...Grand Isle County and Lake Champlain shore 
  communities of Chittenden, Franklin and Clinton Counties.

* WINDS...South 20 to 35 mph with gusts 45 to 55 mph.

* TIMING...Later tonight through Tuesday morning.

* IMPACTS...Strong winds may blow down limbs, trees, and power 
  lines. Scattered power outages are expected.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Wind Advisory means that winds of 35 mph or more are expected.
Winds this strong can make driving difficult, especially for high
profile vehicles. Use extra caution.

&&

$$

93
2 follow-up statements
332 
WWUS71 KBTV 080856
NPWBTV

URGENT - WEATHER MESSAGE
National Weather Service Burlington VT
356 AM EST Tue Jan 8 2019

NYZ028-VTZ001-002-005-081700-
/O.CON.KBTV.WI.Y.0002.000000T0000Z-190108T1700Z/
Eastern Clinton-Grand Isle-Western Franklin-Western Chittenden-
Including the cities of Plattsburgh, Alburgh, South Hero, 
St. Albans, and Burlington
356 AM EST Tue Jan 8 2019

...WIND ADVISORY REMAINS IN EFFECT UNTIL NOON EST TODAY...

* LOCATIONS...Grand Isle County and Lake Champlain shore 
  communities of Chittenden, Franklin and Clinton Counties.

* WINDS...South 20 to 30 mph with gusts 45 to 55 mph.

* TIMING...Through midday today.

* IMPACTS...Strong winds may blow down limbs, trees, and power 
  lines. Scattered power outages are expected.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Wind Advisory means that winds of 35 mph or more are expected.
Winds this strong can make driving difficult, especially for high
profile vehicles. Use extra caution.

&&

$$
992 
WWUS71 KBTV 081530
NPWBTV

URGENT - WEATHER MESSAGE
National Weather Service Burlington VT
1030 AM EST Tue Jan 8 2019

NYZ028-VTZ001-002-005-081630-
/O.CAN.KBTV.WI.Y.0002.000000T0000Z-190108T1700Z/
Eastern Clinton-Grand Isle-Western Franklin-Western Chittenden-
Including the cities of Plattsburgh, Alburgh, South Hero, 
St. Albans, and Burlington
1030 AM EST Tue Jan 8 2019

...WIND ADVISORY IS CANCELLED...

The National Weather Service in Burlington has cancelled the Wind
Advisory.

South winds are gradually diminishing across the Champlain Valley
late this morning, and the potential for gusts in excess of 45 mph
has ended. Conditions will remain breezy for the next 1 to 3 hours,
with gusts up to 35 mph still possible through early afternoon. 

$$

BANACOS

What forecasters said that day

The local office's own words before this wind advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Burlington, VT wrote its last area forecast discussion before this wind advisory went out at Jan 7, 12:23 PM EST, 2 hours 35 minutes earlier.

Area forecast discussion, Jan 7, 12:23 PM EST, 2 hours 35 minutes before
AREA FORECAST DISCUSSION
National Weather Service Burlington VT
1223 PM EST Mon Jan 7 2019

.SYNOPSIS...
High pressure will keep the area dry today, but clouds will
increase in advance of the next approaching system over the
Great Lakes. Tonight, temperatures will warm as a warm front
moves through, and light snow will spread over the region
through Tuesday morning. We'll see a brief break in the
precipitation Tuesday afternoon before snow returns Tuesday
night. A cooling trend starts Wednesday, with well below normal
temperatures expected by the end of the week.

&&

.NEAR TERM /THROUGH TUESDAY/...
As of 634 AM EST Monday...Today will feature relatively quiet
weather as high pressure crests to our north. The day will start
off cold after this morning's lows in the single digits above
and below 0, but as the Canadian High shifts east and southerly
flow commences this afternoon, temperatures will climb into the
low to mid 20s. High clouds over the area this morning will
thicken and lower through the evening ahead of the next
approaching system.

Tonight, strong warm air advection and deep isentropic ascent
ahead of low pressure over the Great Lakes will allow
precipitation, mainly in the form of light snow, to spread over
the region. Light snow will start in the evening to early
overnight hours in northern New York, then spread east into
Vermont through the night. The steadiest snow looks to fall in
the early morning hours before tapering off into light snow
showers through the late morning as drier air moves in aloft.
Total snow accumulations will be in the 1-3" range, with the
lowest amounts expected in the Champlain Valley and highest
amounts expected in higher elevations of the Adirondacks,
Greens, and Northeast Kingdom of Vermont. Accompanying the
precipitation will be a potent 65+ kt low southwesterly low-
level jet, which will quickly push in warmer air aloft and allow
temperatures to climb from the teens this evening to the 20s by
Tuesday morning. This will lead to a transition to some light
rain in northern New York and the Champlain Valley of Vermont
Tuesday morning through early afternoon before precipitation
briefly diminishes Tuesday afternoon. There is a possibility
for some light drizzle (and even some light freezing drizzle
east of the Greens) Tuesday afternoon as low-level moisture
lingers while drier air moves in aloft.

In addition to the snowfall, Monday night through Tuesday
morning will become increasingly windy as higher momentum air
moves into the low/mid levels. Portions of northern New York and
northern Vermont will see gusts up to 35 mph, while channeled
southerly flow up the Champlain Valley will lead to gusts 35 to
45 mph along and near Lake Champlain.

&&

.SHORT TERM /TUESDAY NIGHT THROUGH WEDNESDAY/...
As of 415 AM EST Monday...Active weather is expected Tuesday night
into Wednesday across the area...especially from the northern
Adirondacks eastward. Expect a burst of heavier precipitation to
develop toward midnight Tuesday night and especially during the
early morning hours of Wednesday. This is in response to a shortwave
trough moving into the region and strengthening frontogenetic
forcing at 850 and 700 millibars on north side of the shortwave.
This forcing pivots northward across the area during the overnight
hours and enhances the precipitation generally in a west to east
oriented band. An item of note is the temperatures Tuesday night.
Cloud cover will keep temperatures up with values in the 30s and
colder air north of the border. This will result in a rain/snow mix
for some areas...but as the stronger frontogenesis moves in dynamic
cooling will lower temperatures just enough for precipitation to be
snow. At this time could see several inches of snow across portions
of the northern Adirondacks and areas in Vermont outside the
Champlain Valley where a rain/snow mix keeps amounts down. Will have
to monitor this situation as trends in the data suggest we may
eventually need headlines with this event... especially for the
Green Mountains eastward across the remainder of Vermont. The
shortwave trough/most favorable frontogenesis shifts east on
Wednesday and low level flow turns more north and northwest. This
brings colder air into the region and has any remaining
precipitation as snow...which will be most concentrated in the
northern mountains. As a result...additional snow accumulations are
expected.

&&

.LONG TERM /WEDNESDAY NIGHT THROUGH SUNDAY/...
As of 415 AM EST Monday...North to northwest flow will continue
Wednesday night through Thursday night and thus looking at
additional upslope snows across the region...especially the northern
Adirondacks and the northern and central sections of Vermont. Could
definitely see several more inches in the mountains. Eventually
colder and drier air will move into the region Friday into Saturday.
Highs will only be in the single digits and teens and lows generally
in the single digits above and below zero. An upper level trough
moving across the region on Sunday should bring a chance of snow
showers to the region.

&&

.AVIATION /18Z MONDAY THROUGH SATURDAY/...
Through 18z Tuesday...VFR through 00Z under light winds. After
00Z a warm front will push through the area. A period of light
snow will spread into the region with this feature, with
widespread MVFR/IFR conds expected from 03-06Z time frame onward
through 12Z. South winds to increase during this time and trend
gusty into the 20-30 kt range at favored terminals, highest at
KBTV/KPBG. Some mix with sleet will also be possible at KSLK.
After 12Z precipitation tapers off to areas of -DZ/light showers
with MVFR cigs persisting and higher terrain obscured. Some
patchy -FZDZ possible at favored terminals, but confidence too
low at this point to mention discretely in the forecast at this
point. Strong and gusty south winds to slowly abate through
18Z.

Outlook...

Tuesday Night: Mainly MVFR, with areas IFR possible. Chance SN,
Chance RA.
Wednesday: Mainly MVFR, with areas IFR possible. Definite SN,
Definite RA.
Wednesday Night: Mainly MVFR and IFR, with local VFR possible.
Likely SHSN.
Thursday: Mainly MVFR, with areas VFR possible. Chance SHSN.
Thursday Night: Mainly VFR, with areas MVFR possible. Slight
chance SHSN.
Friday: VFR. NO SIG WX.
Friday Night: VFR. NO SIG WX.
Saturday: VFR. NO SIG WX.

&&

.BTV WATCHES/WARNINGS/ADVISORIES...
VT...None.
NY...None.

&&

SYNOPSIS...RSD
NEAR TERM...RSD
SHORT TERM...Evenson
LONG TERM...Evenson
AVIATION...JMG
Hazardous weather outlook, Jan 7, 4:42 AM EST, 10 hours 16 minutes before
Hazardous Weather Outlook
National Weather Service Burlington VT
442 AM EST Mon Jan 7 2019

NYZ026>031-034-035-087-VTZ001>012-016>019-080945-
Northern St. Lawrence-Northern Franklin-Eastern Clinton-
Southeastern St. Lawrence-Southern Franklin-Western Clinton-
Western Essex-Eastern Essex-Southwestern St. Lawrence-Grand Isle-
Western Franklin-Orleans-Essex-Western Chittenden-Lamoille-Caledonia-
Washington-Western Addison-Orange-Western Rutland-Windsor-
Eastern Franklin-Eastern Chittenden-Eastern Addison-Eastern Rutland-
442 AM EST Mon Jan 7 2019

This Hazardous Weather Outlook is for northern New York, central
Vermont, northeast Vermont, northwest Vermont and southern Vermont.

.DAY ONE...Today and tonight.

Hazardous weather is not expected at this time.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

Several waves of snow will impact the region this week. The first
round will come early Tuesday morning through Tuesday afternoon, when
a warm front will bring 1-3" of snow and gusty southerly winds.
The strongest gusts will be in the northern Champlain Valley, which
could see gusts up to 45 mph Tuesday morning. The next burst of
heavier snow will develop Tuesday night through Wednesday morning,
which will bring another several inches of snow to the North Country.
Additional upslope snow is possible, mainly along higher elevations,
through Thursday night. Friday and Saturday will be drier, but turn
much colder with highs only in the single digits to low teens.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

The office that day

Everything else NWS Burlington, VT issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jan 7, 3:07 PM ESTWinter Weather AdvisoryBTVAddison, Caledonia, Chittenden, Essex, Franklin, Lamoille and 2 more19 hr

Nearby

Wind Advisories in Vermont, 2019Wind Advisories in New York, 2019Every wind advisory in 2019

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.